FDA Safety Announcement Regarding Stalevo and Cardiovascular Events

The FDA is alerting healthcare professionals that patients taking Stalevo (a combination of carbidopa/levodopa and entacapone) may be at an increased risk for cardiovascular events (heart attack, stroke, and cardiovascular death) compared to those taking carbidopa/levodopa (sold as the combination product, Sinemet).

Both Stalevo and Sinemet have been shown to be effective treatments for the symptoms of Parkinson's disease. The addition of entacapone to carbidopa/levodopa has been shown to lead to a greater degree of improvement in some of the symptoms of Parkinson's disease than treatment with carbidopa/levodopa alone.

Entacapone is also available as a single-ingredient product (sold under the brand name Comtan) to be always administered in association with carbidopa/levodopa (entacapone has no antiparkinsonian effect of its own).

It is estimated that 154,000 patients were dispensed a prescription for Stalevo from its approval in June 2003 through October 2009.

  • At this time, FDA's review of the potential cardiovascular risk with Stalevo is ongoing.
     
  • Healthcare professionals should regularly evaluate the cardiovascular status of patients who are taking Stalevo, especially if they have a history of cardiovascular disease.
     
  • Patients should not stop taking Stalevo unless told to do so by their healthcare professional.
     
  • FDA is exploring additional ways to assess whether Stalevo increases the risk of cardiovascular events, and will update the public when this review is complete.

The data being evaluated are from a meta-analysis that combined the cardiovascular-related findings from 15 clinical trials comparing Stalevo to carbidopa/levodopa; that is, examining the effect of adding entacapone to carbidopa/levodopa. In the meta-analysis, a small increased risk of cardiovascular events in the Stalevo group was found. However, several factors make evaluation of these findings difficult. First, the clinical trials in the meta-analysis were not specifically designed to evaluate cardiovascular safety. In addition, the majority of patients had preexisting risk factors for cardiovascular disease, so that even small differences in the level of these risks could affect the outcome markedly. Moreover, many of the events occurred in a single trial. It should also be noted that cardiovascular events are not uncommon in people with Parkinson's disease in the age range studied in these trials.

Additional Information for Patients 

  • FDA has not concluded that Stalevo increases your risk of heart attack, strokes, or cardiovascular death. The Agency is still reviewing the available information about this safety concern.
     
  • Do not stop taking your Stalevo or Comtan unless told to do so by your healthcare professional.
     
  • Make sure your healthcare professional knows if you have a history of cardiovascular disease.
     
  • Talk to your healthcare professional if you have concerns about Stalevo or Comtan.
     

Additional Information for Healthcare Professionals 

  • In a meta-analysis that included 15 clinical trials comparing entacapone/carbidopa/levodopa to carbidopa/levodopa alone, a small increase in the risk of heart attack, stroke, or cardiovascular death was found in the group treated with entacapone/carbidopa/levodopa.
     
  • FDA is still reviewing the available information and has not concluded that Stalevo increases a patient's risk for cardiovascular events.
     
  • Follow the recommendations in the drug label when prescribing Stalevo or Comtan.
     
  • Regular evaluation of the cardiovascular status of patients who are taking Stalevo is recommended.

Additional information for healthcare professionals is available at:  http://www.fda.gov/Drugs/DrugSafety/ucm223060.htm 

Posted: 8/23/2010 8:08:48 AM by Cathy Whitlock
Filed under: Stalevo


Currently: 0 (0 ratings)

Print

Each month, we will feature a new column with the latest updates and information for how to provide optimal care to your patients with Parkinson's disease.


Subscribe to this blog

RSS